Alert archive / Maine / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 14, 2024, 2:25 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2024, 2:25 PM EDT (18:25 UTC)
- Expired
- Jun 14, 2024, 2:40 PM EDT
- In force
- 15 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Penobscot County, ME, Piscataquis County, ME
The radar
The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WUUS51 KCAR 141825
SVRCAR
MEC019-021-141900-
/O.NEW.KCAR.SV.W.0013.240614T1825Z-240614T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
225 PM EDT Fri Jun 14 2024
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
Southeastern Piscataquis County in north central Maine...
Central Penobscot County in east central Maine...
* Until 300 PM EDT.
* At 225 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Mount Katahdin to 8 miles west
of Millinocket to near Ebeemee, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Millinocket, Patten, East Millinocket, Medway, Ebeemee, Sherman
Station, Lake View Plantation, southern Katahdin Woods and Waters
National Monument, Brownville, Stacyville, Crystal, Woodville,
Bowerbank, Seboeis, Grindstone, Ebeemee Lake, Cedar Lake, West
Seboeis, Norcross, and Katahdin Iron Works.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4533 6926 4563 6898 4587 6885 4600 6843
4549 6842
TIME...MOT...LOC 1825Z 262DEG 32KT 4582 6877 4565 6886 4544 6914
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AStrauser1 follow-up statement
327
WWUS51 KCAR 141840
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
240 PM EDT Fri Jun 14 2024
MEC019-021-141849-
/O.CAN.KCAR.SV.W.0013.000000T0000Z-240614T1900Z/
Piscataquis ME-Penobscot ME-
240 PM EDT Fri Jun 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PISCATAQUIS AND
CENTRAL PENOBSCOT COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds and
heavy rain are still possible with these thunderstorms.
&&
LAT...LON 4533 6926 4563 6898 4587 6885 4600 6843
4549 6842
TIME...MOT...LOC 1838Z 262DEG 32KT 4581 6859 4564 6868 4543 6896
$$
AStrauserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:56 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 14, 12:56 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1256 PM EDT Fri Jun 14 2024
.SYNOPSIS...
A cold front will cross the area today followed by high
pressure Saturday into Sunday. High pressure will shift south of
the area on Monday. The area will remain under the influence of
high pressure through later next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
12:56PM Update...Minor tweaks. Clearing is taking place between
Northern Maine into the Baxter and Moosehead Region. Convection
is rapidly developing across the NW Mountains of Maine from
Somerset to Oxford Counties. These storms are developing in an
area of 500-1000j/kg of SBCAPE and RAP/HRRR models continue to
increase these values to 1000-2000j/kg over next couple hours.
Bulk Shear is increasing 30-45kt ahead of these storms and will
be the dynamic support to cause storms to get strong to
potentially severe with winds, hail and heavy rain the threats.
Greatest risk will be in the Central Highlands to Interior
Downeast with those storm risks. Storms will be quick this
afternoon with storms rushing through the CWA as the Cold Front
is already reaching the Quebec/Maine border.
previous discussion
Surface low will move north through Quebec province today as
cold front moves east. Showers and thunderstorms are expected
to develop this afternoon in advance of the front. Appears the
greatest threat for storms this afternoon will be from about
Houlton down through the Bangor region, and then across the
upper Penobscot Valley through interior downeast. SREF guidance
indicating highest probabilities of 1000J/KG of SB Cape through
this corridor. 0 to 6 km shear in the order of 45 to 50 kt will
help to support storm organization. Gusty winds and hail
continue to main concerns, although precipitable water values
in excess of an inch result in the possibility of locally heavy
rainfall as well. Activity should begin to wind down by late
this afternoon across the north and then by early evening for
the Bangor region as the front continues to sink south across
the region. Cooler an drier air begins to push in behind the
front tonight across northern areas with partial clearing
expected. The front will be slower to cross the coast with a few
showers lingering there into this evening. Highs today will
range from the mid to upper 70s for much of the region away from
the coast. Lows tonight will range from the mid 40s to lower
50s tonight and the low to mid 50s for the Bangor region and
Downeast.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Stalled front looks to be far enuf offshore to keep the bulk of the
showers over the waters with likely pops running from about MDI up
toward Calais at the start of the period. During the morning hours,
these showers will continue to shove south and east before winding
down in the afternoon. Remainder of the CWA will have cooler and
drier air filtering in from Canada with maxes below seasonal norms,
albeit just for one day. Skies will start out partly cloudy across
the north and cloudy over Downeast on Saturday morning but will be
clearing during the day.
Surface high pressure will be building toward the area Saturday
night as low pressure rides up into the Maritimes. H8 temps will
drop down toward 0C and with clear skies cannot rule out the
possibility of patchy frost over deeper sections of the North Woods
as mins dip into the middle 30s.
Flow on Sunday backs around to the southwest in the afternoon as sfc
high slides south of the area and off of Cape Cod. Skies remain
sunny until closer to the evening hours as a weak s/wv rippling thru
the upr ridge brings mid-high clouds into the area from the
west.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
By Monday morning H5 high center will be building over the sern U.S.
per all deterministic and ensemble means. CWA will be on the
northern extreme of the ridge axis at the beginning of the long term
period with weak waves periodically moving acrs. This looks to bring
partly to mostly cloudy skies to the area on Monday and cannot rule
out a shower but have not included in fcst at this time. Given the
cloud cover and trending cooler for Monday than prior runs, have
blended current fcst with NBM temps in the mid-70s to knock temps
down by a degree or two with highs topping out right around 80F in
the afternoon.
For Tuesday ridge continues to build acrs the ern half of the CONUS
with models diverging as to how amplified ridging becomes over the
CWA. EC brings 594 heights up into nrn Maine with CMC bringing 592
heights. GFS is a little flatter only bringing 588 heights with
showers acrs the central and the north. While not totally
discounting this soln, will lean more twd EC/CMC with an isold
shower possible acrs the St. John Valley in the afternoon.
Ridging only strengthens on Wednesday with EC up to 597 heights,
CMC and GFS up to 595 heights acrs the north with little being
indicated in the way of s/wvs in the afternoon.
For Thursday ridging begins to flatten as guidance are showing
indications of a front dropping south toward the area. Depending on
how far south this makes it, clouds and eventual showers could keep
north from warming up but not confident enuf to drop maxes into the
u80s and not confident enuf to bump as high as NBM with mid 90s over
interior Downeast. Hv retained prior fcst with just very minor
tweaks at this time.
At this time have kept consistent with heatwave in every sense of
the word beginning Tuesday afternoon with very little relief until
front comes through at some point Thursday night. Apparent
temperatures, or feels like temperature, likely to be in the lower-
middle 90s on Tuesday and increasing into the mid-upper 90s to
around 100 on Wednesday and Thursday afternoons. There will be very
little relief from the heat at night with mins in the upper 60s to
around 70 Tuesday night through Thursday night. Prepare now for
an extended period of hot and humid weather.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR conditions expected today. Scattered
thunderstorms are expected to impact the terminals this
afternoon, especially KHUL and KBGR. Brief MVFR or lower
conditions can be expected in any heavier showers and
thunderstorms. VFR conditions expected tonight, except
MVFR/IFR possible for KBHB in lingering showers.
S to SW wind 10 to 20 kt, becoming NW behind the cold front from
north to south. Approximate time of wind shift at
KFVE/KCAR/KPQI/KHUL 21z to 23z, KBGR 00z to 02Z, and 06z KBHB.
SHORT TERM:
Saturday...Lingering MVFR/IFR at BHB early but improving to VFR
by mid-morning. All other terminals VFR. NW 5-15kts.
Saturday night-Tuesday...VFR. NW 5-10kts through Sunday, then
light S through Tuesday.
&&
.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect into this
evening for the outer waters for 4 to 6 ft seas.
SHORT TERM: Winds and seas will remain below SCA levels into
early next week. Fog may reduce visibilities early Saturday
morning but will clear out with cold front moving over the
waters quickly.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ050-
051.
&&
Near Term...TWD/Sinko
Short Term...Buster
Long Term...Buster
Aviation...TWD/Sinko/Buster
Marine...TWD/Sinko/BusterHazardous weather outlook, Jun 14, 3:47 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 347 AM EDT Fri Jun 14 2024 MEZ001>006-010-011-015>017-031-032-150800- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 347 AM EDT Fri Jun 14 2024 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Strong to severe storms are possible today with the potential to produce gusty winds, small hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Near record high temperatures beginning Tuesday may bring heat indices into the middle 90s to near 100 through the middle part of the week. Record high minimum temperatures Tuesday night into Thursday night are also expected. This promises to be the biggest heat wave since 2020 and among the most significant for northern and eastern Maine so far this century. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-150800- Coastal Hancock-Coastal Washington- 347 AM EDT Fri Jun 14 2024 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-150800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 347 AM EDT Fri Jun 14 2024 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 14, 1:40 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Caribou ME
140 PM EDT Fri Jun 14 2024
MEZ004-010-031-141830-
Northern Piscataquis ME-Southern Piscataquis ME-
Central Piscataquis ME-
140 PM EDT Fri Jun 14 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PISCATAQUIS COUNTY
THROUGH 230 PM EDT...
At 140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frenchtown to Greenville to 11 miles
northwest of Blanchard. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dover-Foxcroft, Dexter, Greenville, Guilford, Brownville Junction,
Milo, Monson, Blanchard, White Cap Mountain, Ebeemee, Kingsbury
Plantation, Kokadjo, Elliottsville, Frenchtown, Sangerville,
Brownville, Parkman, Abbot, Sebec, and Wellington.
This includes State Highway 11 between Brownville and Brownville
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4558 6971 4561 6971 4569 6962 4581 6884
4567 6889 4566 6896 4551 6896 4551 6894
4527 6903 4508 6928 4505 6950 4502 6952
4501 6962 4553 6977
TIME...MOT...LOC 1740Z 256DEG 28KT 4567 6936 4548 6955 4532 6985
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AStrauserThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:40 PM EDT | Special Weather Statement | CAR | Penobscot | 50 min |
| Jun 14, 2:00 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 30 min |
| Jun 14, 3:53 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 37 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.